TSH Levels

I was diagnosed with an overactive thyroid in August and after a rocky 6 months my energy and weight returned and I generally feel good. I had my first blood test since December last week and got a letter sent out with my results, prior to this I was just instructed via the phone to reduce my Carbimazole. The letter instructs me to drop my dosage to 5mg, I was initially on 40mg. The letter stated my T3 & T4 are normal, but my TSH level is 8.89. Should I be concerned with this or is this to be expected? The overactive thyroid was initially caused by Amiodarone that I was taking for a heart arrhythmia which I no longer take.

6 Replies

oldestnewest
  • Can you post your results with their lab ranges that will give people more of an idea of what is going on.

    You've been on a large amount of Carbimazole for quite a while though. That happened to me when I was first diagnosed, started on 20mcg for a month, only my T4 changed, I got a letter like you did telling me to double the dose, then I had two months in 40mcg with no blood tests and ended up underactive when I finally got to see an endo in person at that point I added in the thyroxine - I was treated on block and replace - and got back to a better level. I definitely didn't feel good, hair falling out, nails disintegrated to the extent I could barely touch things with my hands. Horrible! Sounds like you are quite happy with things though.

    How fast are you dropping down to 5mcg? In stages or all at once and are you booked in fir another blood test once you've done that or will you see an endo in person?

    Post all your results with their ranges for people to look at.

  • Thank you for your reply. I'm not too sure what my ranges are. I was having monthly blood tests from August and was placed on 40mg. About October that was reduced to 30, then November down to 20. Mid December it was reduced to 10 and to 5 this week. August and September I lost a lot of weight and became quite down. I have Atrial Fibrilation and my episodes increased whilst my thyroid was at its worst. Now I feel 100 times better, but didn't know whether my thyroid would become under active. I see my Endo next month.

    Thanks again.

  • You can become underactive if you are on too much fir too long. The first guy I saw just told me to 'stop the carb for 'a few days' - he didn't say it was because I had become hypo, I found that out next time I went back complaining about my hair falling out.

    You should ask for a copy of all your results fir your records. I used to keep a notebook with the headings already marked out fir each test and their ranges. Also wrote down any questions I wanted to ask them. You can get your test results on a print out too, my GP doesn't charge but some do.

  • Thanks again for the advice. I will request a copy of my results. I should have seen the Endo at the beginning of Jan, but that got moved to the end of March. The letter stated I was STILL over medicated, but I didn't know I was in the first place. I must admit I did drop the Carb to 5MG myself at the beginning of Jan, as I was finding my weight was coming back with vengeance after previously losing 18 pounds when it was overactive.

  • Sounds like your hospital treat by titration rather than the block and replace my hospital uses.

    You would expect them to tell you that they are reducing the carb because you are becoming underactive - I didn't realise that was why he told me to stop it 'for a few days' I asked how many was a few but didn't get much of an answer - think I stopped for about five days. You really do live and learn.

    I'm afraid unfortunately all the weight comes back in once you start to get better. All the books say you will and sadly they seem to be correct. I have put all the weight I lost back on - I lost just over two stones - plus some more, I'm wondering if it is because I have become more hypo but I think it is probably as much that my muscles have recovered. Before I was doagnosed I couldn't get up from kneeling down without help I needed someone or something to pull up on. Now all that's back to normal.

    Wonder if your atrial fibrulation was caused by your thyroid in the first place. I felt like my heart was going to burst out of my chest - well actually I felt my heart in my abdomen rather than my chest. It was very unpleasant back then. I found the palpitations came back every time I became slightly under active and needed an increase of levothyroxine.

    It was really annoying to be 'within the range' yet know my body wasn't right, that's where having a record of all my results helped because I kept notes and knew where I had to be within the range to feel well.

    I'm sure it's easier to fine tune a car than it seems to be to fine tune a thyroid😊

  • This happened to my brother who was also on Amiodarone. He did not take carbimazole but stopped the amiodarone and the thyroid righted itself. The docs are too keen to start tablets in my opinion.

You may also like...